Quantcast

TBR GI and Kidney Psg IX Q 58

Join BeMo MCAT MasterMind Club®
This forum made possible through the generous support of SDN members, donors, and sponsors. Thank you.

erythrocyte666

Full Member
Joined
Oct 10, 2014
Messages
245
Reaction score
41
Answer is B

Uremia is defined on top left in passage as increase in plasma urea concentration. I would expect this to not cause edema due to increased blood oncotic pressure from the presence of urea.
 

Attachments

  • Screen Shot 2015-01-10 at 7.14.25 PM.png
    Screen Shot 2015-01-10 at 7.14.25 PM.png
    185.2 KB · Views: 34

Mantis Toboggin

Full Member
10+ Year Member
Joined
Jul 13, 2011
Messages
103
Reaction score
39
You know, I'm stumped on this too for the same reason as you OP. I figured increased blood osmolarity due to high urea would draw fluid out of the interstitium, but it seems to have the opposite effect here.
 

EParker37

Paramagician
Joined
Dec 11, 2013
Messages
256
Reaction score
234
The physiological signs of uremia in this case are due to kidney failure, thus a reduced GFR, which in turn leads to fluid overload and third-spacing of fluids into the peripheral and pulmonary systems. Making edema a hallmark sign of the disease process.
 

Cawolf

PGY-2
7+ Year Member
Joined
Feb 27, 2013
Messages
3,469
Reaction score
2,285
What @EParker37 said is spot on.

There is not really information in the passage that would tell you this, but the other three choices can be ruled out.
 

Mantis Toboggin

Full Member
10+ Year Member
Joined
Jul 13, 2011
Messages
103
Reaction score
39
Ok so the point that is confusing me, which neither Kaplan nor EK went into detail about, is GFR. Can you explain what happens with decreased gfr step by step? All I know is that you get less urine output and more reabsorption.

With a damaged kidney, as it is in this case, how does a decreased gfr translate into fluid accumulating in the interstitium.

Is it because solute concentrations in the interstitium increase relative to the capillary, thereby increasing the fluid left in the interstitium? This doesn't really make sense though, since the capillaries would have a higher oncotic pressure.

Or is it because, like sodium, when urea is getting reabsorbed in larger quantities, water follows it. And if water is following the urea then the hydrostatic pressure (due to blood pressure) will increase? This would make sense to me in the context of an edema
 
Last edited:

EParker37

Paramagician
Joined
Dec 11, 2013
Messages
256
Reaction score
234
Ok so the point that is confusing me, which neither Kaplan nor EK went into detail about, is GFR. Can you explain what happens with decreased gfr step by step? All I know is that you get less urine output and more reabsorption.

With a damaged kidney, as it is in this case, how does a decreased gfr translate into fluid accumulating in the interstitium.

Is it because solute concentrations in the interstitium increase relative to the capillary, thereby increasing the fluid left in the interstitium? This doesn't really make sense though, since the capillaries would have a higher oncotic pressure.

Or is it because, like sodium, when urea is getting reabsorbed in larger quantities, water follows it. And if water is following the urea then the hydrostatic pressure (due to blood pressure) will increase? This would make sense to me in the context of an edema

You might be overthinking this a bit, but I'll try to explain from what I can remember, bear in mind I am a paramedic.

The key to this passage is that the patient requires dialysis, most likely indicating CKD5, which approximates to a <15 ml/min/1.73^2 GFR. This results in very little water/sodium/other electrolytes etc. being absorbed or filtered into bowmans capsule, which in turn means the water etc. continues into the renal vein and remains in circulation. While it is true that your absolute solute concentrations are increasing in the intravascular space, you are also retaining a tremendous amount of water, keeping the relative concentrations of solute about the same. With fluid overload, your vascular system starts to get leaky, its like a cup that has been overfilled and now fluid is spilling over the brim. It has to go somewhere, hence the third-spacing, generally this means the feet and ankles start to swell first due to gravity (pitting edema is actually kind of interesting to see first hand), if clearance still isn't happening, this worsens, and eventually you start to see more fluid shift in other areas of the body, eventually leading to pulmonary edema, especially if the patient is lying supine. It isn't that the water is following the urea or sodium, but rather, the water just never gets cleared in the first place and then has to go somewhere.

Someone more versed in patho could probably give you a more scientific answer, but I hope this helps.
 
  • Like
Reactions: 1 user

Mantis Toboggin

Full Member
10+ Year Member
Joined
Jul 13, 2011
Messages
103
Reaction score
39
Hmm so the final reason is the same but the problem I'm having is how you know water is reabsorbed in higher conc due to a problem with the bowman's capsule. I figured it might be a problem with the prox tubules or collecting ducts.

So for the MCAT if I hear kidney damage should I automatically assume solute retention AND water retention (which lead to edema)? Also would I be correct to assume that aldosterone, adh, and erythropoietin levels would subsequently be lowered while ANP would be higher (increased sodium concentration, higher gfr due to it)?

Thanks
 
Top